Kansas, 2010Winter Weather in Kansas, February 4 to 5, 2010
February 4 to 5, 2010 · NWS EAX · 3 events in 3 counties and zones
An upper level storm system, brought snow to the region on February 4th and 5th, 2010. The heaviest snows fell across extreme east central Kansas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system, brought snow to the region on February 4th and 5th, 2010. The heaviest snows fell across extreme east central Kansas. Accumulations of 4 to 8.5 inches was observed in this area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 4, 11:36 AM CST, 3 hours 24 minutes earlier.
Area forecast discussion, Feb 4, 11:36 AM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1136 AM CST THU FEB 4 2010
...UPDATED AVIATION DISCUSSION...
.UPDATE...
SOME MINOR CHANGES TO THE ONGOING FCST THROUGH THE UPCOMING 24 HOURS.
UP TO THIS POINT...MODELS HAVE UNDERESTIMATED THE TRANSPORT OF WARM
AIR INTO THE REGION THIS MORNING. BEST ISENTROPIC LIFT CONTINUES TO
FOCUS IN EAST CENTRAL KANSAS ALIGNED ALONG THE LEFT EXIT REGION OF AN
UPR JET. LOCALLY...DRY AIR MASS CONTINUES TO HOLD STEADY WITH ONLY
PRECIP BEING REPORTED IN EXTREME NWRN MO THIS MORNING.
MY CONCERNS CONTINUE TO BE FOCUSED ON THE CWA BECOMING BISECTED BY
STRONGER DYNAMICAL LIFT TO OUR NW PROVIDED BY S/W LIFTING OUT OF
CO...AND SECONDARY S/W LIFTING NW OUR OF CENTRAL TX. NAM/GFS/UKMET
HAVE COME INTO RELATIVE AGREEMENT THAT THIS TX WAVE WILL SKIRT ACROSS
SOUTHERN MO AND INTO EASTERN MO BY MIDNIGHT WITH BROAD SCALE LIFT
SHIFTING EASTWARD ALONG WITH THE JET STREAK OVERHEAD. IN
ADDITION...THERMAL PROFILES AND BOUNDARY LAYER MAY NOT BECOME
FAVORABLE FOR SNOW ACCUMULATION UNTIL THIS EVE ALSO LIMITING SNOWFALL
ACCUMULATIONS. TO ADD ANOTHER COMPLICATION...ONCE TX WAVE LIFTS NE
THROUGH US...ICE CRYSTALS ARE LOST IN THE SOUNDINGS WITH THE
POTENTIAL TO TRANSITION TO A LIGHT DRIZZLE AS OPPOSED TO SNOW.
THUS...HAVE SHIFTED ACCUMS THROUGH THE OVERNIGHT HOURS WITH THE
HIGHEST SNOW TOTALS IN THE FAR SE AND NE WITH TOTALS OF AROUND AN
INCH ELSEWHERE.
BEST CHCS OF SNOW MAY ACTUALLY ARRIVE FROM THE S/W IN WYOMING WHICH
IS DIVING SE AND IS EXPECTED TO INTENSIFY FRIDAY MORNING. IN THE
END...HAVE LOWERED SNOWFALL TOTALS IN NEARLY THE ENTIRE AREA. STILL
THINK 1-3 INCHES OF SNOW MAY BE POSSIBLE...AND PERHAPS 2-4 INCHES
NEAR KIRK...BUT SNOW WILL BE SPREAD OVER A 24-30 HOUR PERIOD.
NEVERTHELESS...WILL CONTINUE TO MONITOR ADDITIONAL DATA AND MORE
TWEAKS TO THE FCST ARE CERTAIN.
DUX
&&
.DISCUSSION...
/326 AM CST THU FEB 4 2010/
MAIN CHALLENGE FOCUSES ON THE ONE-TWO PUNCH OF STORMS OVER THE NEXT
24 TO 36/48 HOURS OR SO WITH AN EMPHASIS ON THE SECOND PUNCH.
TODAY -FRIDAY:
WATER VAPOR IMAGERY SHOWED A VERY STRONG SYSTEM MOVING UP INTO THE
CONUS FROM MEXICO WITH A FEED OF MOISTURE FROM THE PACIFIC. A 150+ KT
JET IS ASSOCIATED WITH THIS SYSTEM BASED ON PILOT REPORTS WHICH JUST
INCREASES CONFIDENCE ON THE STRENGTH OF THIS STORM. THE OTHER SYSTEM
IS CURRENTLY SITUATED OVER THE INTERMOUNTAIN WEST AND DOES NOT APPEAR
TO HAVE NEARLY AS STRONG OF JET ENERGY ASSOCIATED WITH IT CURRENTLY.
WENT AHEAD AND INCREASED POPS FOR THIS MORNING. BASED ON RADAR
RETURNS SHOWING UP DOWN TO 3K FT ALREADY THAT HAVE BEEN DESCENDING
STEADILY DURING THE OVERNIGHT AND FEW OBSERVATIONS IN
CENTRAL/SOUTHERN KANSAS REPORTING LIGHT RAIN. WHILE THE 00Z SOUNDINGS
FROM AROUND THE REGION INDICATE A DEEP/STOUT LOW-MID LEVEL DRY LAYER
UA ANALYSIS SHOWED A VERY TIGHT MOISTURE GRADIENT ACROSS OKLAHOMA.
STILL BELIEVE THE BEST CHANCES FOR PRECIPITATION WILL BE AFTERNOON
BUT JUST CAN NOT RULE OUT SOMETHING ACROSS OUR WESTERN ZONES BEFORE
NOON. WITH THE THOUGHT WE MAY SATURATE SOONER TENDED TO FOLLOW THE
GFS WHICH INDICATED THIS.
FORECAST SOUNDINGS...ONCE SATURATED...INDICATE DEEP SATURATION
THROUGH THE ICE GROWTH REGION WITH NO SIGNIFICANT NOSE OF WARM AIR
ALOFT. SURFACE TEMPERATURES WILL LIKELY BE JUST ABOVE FREEZING
THROUGH THIS AFTERNOON SO COULD SEE GETTING A MIX OF RAIN/SNOW INTO
THE LATE AFTERNOON. AS SURFACE/LOW LEVEL WINDS TAKE ON A MORE
EASTERLY/NORTHEASTERLY FETCH...COLDER AIR WILL BE DRAWN INTO THE
REGION. WITH THE UPPER LEVELS STILL SHOWING GOOD SATURATION A CHANGE
OVER TO ALL SNOW IS EXPECTED THURSDAY EVENING/NIGHT.
THIS IS WHERE THINGS START TO GET A LITTLE DICEY. AS THE INITIAL
ENERGY MOVES AWAY THERE MAY BE A LOSS OF SOME DENDRITIC SATURATION.
BUT SATURATION REMAINS THROUGH ABOUT -10C WHICH SUGGEST A HIGH
PROBABILITY OF ICE CRYSTAL STILL PRESENT. SO FOR NOW WILL KEEP ALL
SNOW MENTIONED BUT IF RH VALUES DROP COLD SEE FREEZING DRIZZLE OR
EVEN A BRIEF PERIOD OF FREEZING RAIN/RAIN DEPENDING ON HOW DEEP THE
COLUMN REMAINS SATURATED. BY 6-12 FRIDAY THE NUMBER TWO PUNCH WILL
START TO IMPACT THE AREA. I AM GROWING INCREASINGLY CONCERNED THAT
THIS SYSTEM IS BEING UNDERESTIMATED. FIRST...BOTH THE NAM AND THE
GFS DIVE A FAIRLY POTENT AND COMPACT PV ANOMALY SOUTHEASTWARD INTO
THE CENTRAL PLAINS AND THEN SHOW IT TAKING A NEGATIVE TILT AS IT
STARTS TO INTERACT WITH THE SOUTHERN STREAM JET ENERGY. WITH THE
SYSTEM DEEPENING AND BECOMING NEGATIVELY TILTED MODERATE TO STRONG QG
FORCING DEVELOPS AND TRACKS ACROSS THE SOUTHERN HALF OF MISSOURI.
ALSO AS THE SYSTEM IS DEEPENING...MOISTURE TRANSPORT VECTORS START TO
TURN WESTERLY FROM ILLINOIS THROUGH NORTHERN MISSOURI/SOUTHERN IOWA
AND MOISTURE TRANSPORT MAGNITUDE INCREASES. AND...WHILE NOT A CLASSIC
SIGNATURE THERE IS AN INDICATION OF A TROWAL IN THIS SAME AREA. I
THINK THAT THE MODELS MAY BE UNDER FORECASTING THE INTENSITY BECAUSE
DESPITE THE STRONG PV ANOMALY THAT DESCENDS TO NEARLY 600 MB THERE IS
ALMOST NO RESPONSE IN THE LOW LEVELS IN THE FORM OF DEEPER...MORE
ASSOCIATED SURFACE LOW OR EVEN A CLOSED LOW IN THE LOWER LEVELS.
INSTEAD IT SEEMS THAT THE SOUTHERN STREAM SYSTEM STEALS THE SHOW
BECAUSE OF ITS BETTER JET ENERGY. ALL THINGS CONSIDERED...WOULDN'T BE
SURPRISED TO SEE A FEW AREAS REPORT 6+ INCHES OF SNOW. BUT THE BIG
QUESTION MARK IS IF/WHERE ANY KIND OF BANDING SETS UP AS THE SYSTEM
DEEPENS AND BECOMES NEGATIVELY TILTED FRIDAY MORNING. INCREASED
QPF DURING THE OVERNIGHT HOURS AND PARTICULARLY 6-12Z THINKING A BIT
STRONGER SYSTEM WILL IMPACT THE AREA. UTILIZING VARIOUS SNOW
TECHNIQUES WITH 10-12 TO 1 RATIOS AND SOME MELTING DUE TO WARM
SURFACE TEMPERATURES COME UP WITH ROUGHLY 2-5 INCHES ACROSS THE AREA.
WILL GO AHEAD AND HOIST A WINTER WEATHER ADVISORY WITH THE WESTERN
HALF STARTING THIS AFTERNOON WHEN CONFIDENCE IS HIGHEST. THE REST OF
FORECAST AREA WILL BE UNDER AN ADVISORY STARTING AT AT 00Z FRIDAY.
WILL KEEP THE ENTIRE ADVISORY GOING THROUGH 00Z SATURDAY BUT ITS
POSSIBLE WESTERN SECTIONS MAY BE CANCELED EARLIER DEPENDING ON HOW
DEEP THE SECOND WAVE DIGS AND THUS LINGERS LONGER.
CDB
&&
.AVIATION...
COMPLEX TERMINAL FORECAST FOR THE 18Z TAFS WITH DUAL UPPER SHORT WAVE
TROUGH STRUCTURE LIFTING OUT OF THE WESTERN PLAINS TOWARD THE AREA.
MAIN ISSUE CONCERNS BEST DYNAMICAL LIFT AS NORTHERN STREAM SHORT WAVE
TROUGH INFLUENCE MAY REMAIN NORTH OF THE TERMINALS WITH A SIMILAR
STORY WITH THE SOUTHERN STREAM WAVE AS ITS ENERGY REMAINS PRIMARILY
SOUTH. IN ADDITION...DRY LOWER LAYERS HAVE YET TO SATURATE WITH
CURRENT RADAR RETURNS STREAMING OVERHEAD OF THE TAF SITES. SHORT
RANGE GUIDANCE AND FORECAST SOUNDINGS SUGGEST ANY PRECIP WILL REMAIN
SCATTERED THIS AFTERNOON WITH SNOW EVIDENT PERIODICALLY. HAVE
THEREFORE CARRIED MAINLY TEMPO GROUPS THROUGH THIS EVENING AS POCKETS
OF PRECIP TRAVERSE THE AREA REQUIRING MORE ROBUST PRECIP TO SATURATE THE
LOWER LAYERS. NEXT CONCERN IS BY TONIGHT AS FORECAST SOUNDINGS
SUGGEST THE LOSS OF ICE CRYSTALS AS THE AREA GETS CAUGHT BETWEEN THE
INFLUENCES OF AFOREMENTIONED SHORT WAVE TROUGHS. WILL AGAIN CARRY A
RASN MIX TONIGHT WITH CONCERNS THAT WE MAY PERIODICALLY TRANSITION TO
A DZ/FZDZ SITUATION.
APPEARS MAIN CHANCES FOR ACCUMULATING SNOWFALL MAY ARRIVE LATE
TONIGHT AND TOMORROW MORNING A SHORT WAVE TROUGH...CURRENTLY ACROSS
WYOMING DIVES INTO THE CENTRAL PLAINS. TIMING OF THE ONSET OF HEAVIER
PRECIP STILL A BIT UNCERTAIN BUT LOOKS TO BE AFTER MIDNIGHT ACROSS
ALL THREE TERMINALS.
DEROCHE
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
FRIDAY FOR MOZ005>008-014>017-022>025-031>033-039-040-045-
046.
WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR MOZ001>004-
011>013-020-021-028>030-037-038-043-044-053-054.
KS...WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR KSZ025-057-060-
102>105.
&&Hazardous weather outlook, Feb 4, 12:58 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CST THU FEB 4 2010
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051900-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1258 PM CST THU FEB 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
OCCASIONAL LIGHT RAIN OR LIGHT SNOW WILL BEGIN TO DEVELOP AND MOVE
EASTWARD INTO THE OUTLOOK AREA THIS AFTERNOON. LIGHT PRECIPITATION
WILL CONTINUE TO LIFT NORTHEAST THROUGH THE REMAINDER OF THE OUTLOOK
AREA...AND MAY TAPER OFF TO LIGHT DRIZZLE OR FREEZING DRIZZLE AT
TIMES. ONCE PRECIPITATION TRANSITIONS TO SNOW LATE IN THE
EVENING...SNOW ACCUMULATIONS ARE EXPECTED TO BE FAIRLY LIGHT THROUGH
DAYBREAK...WITH UPWARDS OF AN INCH OF SNOW POSSIBLE IN THE OUTLOOK
AREA ESPECIALLY IN AREAS NORTH OF A LINE FROM ST. JOSEPH TO MOBERLY.
A SECOND AREA OF SNOW WILL BEGIN TO DEVELOP IN EAST CENTRAL KANSAS
AFTER MIDNIGHT AS A SECOND DISTURBANCE HEADS INTO THE REGION. SNOW
MAY SPREAD ACROSS THE OUTLOOK AREA FROM WEST TO EAST BY DAYBREAK FRIDAY
AND CONTINUE INTO FRIDAY AFTERNOON. ADDITIONAL SNOWFALL AMOUNTS OF
1-3 INCHES MAY BE POSSIBLE WITH LOCALLY HIGHER AMOUNTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOWFALL WILL COME TO AN END FRIDAY AFTERNOON. STORM TOTAL SNOWFALL BETWEEN
1 AND 3 INCHES WILL BE POSSIBLE ALONG AND SOUTH OF A LINE FROM ST
JOESPH TO SEDALIA...WITH SNOWFALL ACCUMULATIONS BETWEEN 2 AND 4
INCHES NORTH AND EAST OF THAT LINE.
ANOTHER STORM SYSTEM WILL AFFECT THE OUTLOOK AREA BEGINNING SUNDAY
AND CONTINUING THROUGH MONDAY. AT THIS TIME...IT APPEARS
ACCUMULATING SNOW WILL BE POSSIBLE DURING THIS TIME FRAME...ALTHOUGH
EXACT AMOUNTS AND LOCATIONS OF HIGHEST TOTALS ARE STILL UNCERTAIN.
INTERESTED PARTIES SHOULD CONTINUE TO MONITOR THE LATEST FORECAST
REGARDING THIS NEXT WINTER STORM FOR THE LATEST DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SPOTTERS ARE
ENCOURAGED TO RELAY SNOWFALL ACCUMULATIONS TO THE NATIONAL WEATHER
SERVICE.
DUX/DEROCHE
Winter Weather, Leavenworth
- When
- February 4, 3:00 PM CST to February 5, 4:00 PM CST
- Where
- Leavenworth forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.199, -95.038 (the zone’s center; the record gives no point)
Up to 8.5 inches of snow was observed across southern portions of the county.
Winter Weather, Johnson
- When
- February 4, 3:00 PM CST to February 5, 4:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.884, -94.822 (the zone’s center; the record gives no point)
Up to 7 inches of snow was reported across northern portions of the county.
Winter Weather, Wyandotte
- When
- February 4, 3:00 PM CST to February 5, 4:00 PM CST
- Where
- Wyandotte forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.115, -94.764 (the zone’s center; the record gives no point)
Up to 6 inches of snow was reported across western portions of the county.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and High Wind in Virginia, February 4 to 6, 20102 deaths · $350,000 · 68 kt wind · 26 events
- Winter Storm in North Carolina, February 4 to 5, 20102 deaths · $754,000 · 8 events
- Flash Flood in Texas, February 4, 20101 death · 1 event
- Winter Weather and Strong Wind in Georgia, February 4 to 5, 2010$55,000 · 7 events
- Flash Flooding and Flood in Mississippi, February 4, 2010$41,000 · 4 events
- Winter Weather in North Carolina, February 4 to 5, 201014 events
- Flooding in Texas, February 4 to 5, 2010$17,000 · 2 events
- Winter Storm in North Carolina, February 4 to 5, 201010 events
- Flash Flooding in Mississippi, February 4, 20107 events
- Winter Storm in North Carolina, February 4 to 5, 20106 events
- Winter Weather in Missouri, February 4 to 5, 20105 events
- Winter Storm in California, February 4 to 5, 20105 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215905, 215906, 215907.